MAUDE Adverse Event Report: COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G50340
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 02/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) number = k170193.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the balloon portion of the advance 14 lp low profile balloon catheter came off post-inflation in the patient's calcified right popliteal artery during an angiogram procedure.The lesion was reportedly 100% occluded with "normal resistance" felt.This was the first inflation of the device at an estimated reported pressure of 15 atm (atmospheres).An inflation device was used but the manufacturer cannot be confirmed.Reportedly, the deflation of the device took longer than usual.Visipaque contrast was used; however, the ratio cannot be confirmed.Another manufacturer's guide wire was used during the initial portion of the procedure but it is unknown what wire was in place during the removal.The physician tried to retrieve the separated portion of the balloon with an en snare but eventually had to stent over it; first trying another manufacturer's stent unsuccessfully and then successfully using a cook zilver ptx stent.The patient did not experience any adverse effects as a result of this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation reviews of the complaint history, device history record, documentation, instructions for use (ifu), quality control, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that the only proximal portion of the balloon catheter (actual balloon not included) was returned for investigation.There was no visible biological matter noted on the device, potentially due to hospital practice of the device being placed in the decontamination mixture.The separation was noted on the catheter shaft, proximal to the balloon bonding.The separation of the wire lumen and balloon lumen occurred at different locations.It was noted that the cable tubing did not appear frayed at the separation point.Slight damage to the wire guide exit port was noted.The returned device confirms the report that the balloon part of the device broke.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.However, a review of the subassembly lots did review three nonconformance's.Two of these were related to devices failing leak test and the third was for rough catheter tubing during the skiving process.While these nonconformances may be related to the reported failure, it should be noted that all affected units were scrapped and not replaced.It should also be noted there was one other complaint associated with this lot number, but it contained an unrelated failure.Furthermore, reviews of the documentation and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with this device, which states ¿the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage.¿ in regard to deflation and withdrawal of the device, the ifu states: ¿completely deflate the balloon using an inflation device or syringe.Maintain vacuum on the balloon and withdrawal the catheter.Upon catheter withdrawal, a gentle counter-clockwise rotation of the catheter will assist balloon rewrap, minimizing resistance through the sheath.If resistance is encountered during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit.¿ based on the information provided and the examination of the returned product, investigation has concluded that a root cause for this event could not be established.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 14 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8403904
Report Number1820334-2019-00558
Device Sequence Number13531107
Product Code LIT
UDI-Device Identifier10827002503400
UDI-Public(01)10827002503400(17)201020(10)8310214
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/20/2020
Device Model NumberG50340
Device Catalogue NumberPTAX4-14-170-4-20
Device Lot Number8310214
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2019
Initial Date Received by Manufacturer 02/25/2019
Supplement Date Received by Manufacturer06/04/2019
Initial Report FDA Received Date03/08/2019
Supplement Report FDA Received Date06/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;